Texas, 2005

Tornadoes and Hail in Texas, June 9, 2005

June 9, 2005 · NWS AMA · 45 events in 10 counties and zones

and a few weak tornadoes. Hail damage occurred in the Borger area where roof damage and broken windows were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$236,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved from the central Texas panhandle to the eastern Texas panhandle during the evening hours producing large and damaging hail...damaging winds...and a few weak tornadoes. Hail damage occurred in the Borger area where roof damage and broken windows were reported. Wind damage occurred in and around Pampa and Skellytown where power lines and large trees were blown down or broken. Isolated tornadoes occurred over open country in the central and southeast Texas panhandle. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 9, 2:12 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 9, 2:12 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT THU JUN 9 2005

.DISCUSSION...
CONVECTION SLOW TO GET GOING OVER THE PANHANDLES WITH THE DRYLINE
NOT PROVIDING ENOUGH CONVERGENCE TO BREAK THE CAP IN PLACE. HOWEVER
ADDTIONAL AFTERNOON HEATING SHOULD CAUSE CONVECTION TO DEVELOP
ACROSS THE CENTRAL PANHANDLES AND PROGRESS EAST INTO WESTERN
OKLAHOMA. MESONET OBS INDICATE THE DRYLINE IS LOCATED FROM ABOUT
AMARILLO...TO GRUVER...TO LIBERAL AND IS STATIONARY OR VERY SLOWLY
MOVING WEST. WITH A 20 DEGREE DEWPOINT SPREAD BETWEEN AMA AND
BUSHLAND AMARILLO MAY SEE THUNDERSTORMS...HOWEVER THEY WILL
PROBABLY MOVE EAST OF THE CITY BEFORE BECOMING SEVERE.

A DEEP SHORTWAVE TROUGH WILL MOVE INTO AZ/NM TOMORROW WHICH WILL
CAUSE PRESSURES TO FALL IN EASTERN NM PULLING THE DRYLINE BACK TO
OUR WESTERN COUNTIES. A MINOR...THOUGH POTENT...NEGATIVELY TILTED
S/W TROUGH WILL MOVE OVER THE AREA TOMORROW PROVIDING A DECENT
CHANCE FOR WIDESPREAD SEVERE THUNDERSTORMS. THE AREA MOST AT RISK
FOR SEVERE WEATHER FRIDAY WILL BE THE NORTHERN ZONES WHERE A WEAK
FRONT WILL PULL UP STATIONARY. LOW LEVEL VEERING WINDS IN THE
VICINITY OF THIS FRONT COULD PROVIDE FAVORABLE CONDITIONS FOR A FEW
THUNDERSTORMS TO PRODUCE TORNADOES.

ENOUGH LOW LEVEL MOISTURE WILL REMAIN IN THE EASTERN COUNTIES TO
PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY...THEN
MORE WESTERLY FLOW WILL RESUME SUNDAY BRINGING WARMER AND DRIER
CONDITIONS TO THE PANHANDLES. THERE ARE INDICATIONS THAT THE FLOW
WILL BECOME NORTHWESTERLY MID TO LATE NEXT WEEK WHICH COULD PRODUCE
MOUNTAIN CONVECTION MOVING INTO THE WESTERN COUNTIES...HOWEVER DO
NOT HAVE CONFIDENCE ENOUGH YET TO INCLUDE POPS FOR THIS TIME FRAME.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  86  62  86 /  20  40  40  30
BEAVER OK                  68  87  65  87 /  30  60  60  30
BOISE CITY OK              58  84  58  84 /   0  50  50  20
BORGER TX                  70  88  67  89 /  20  50  50  30
BOYS RANCH TX              64  87  61  88 /   0  40  40  20
CANYON TX                  68  87  62  87 /  20  40  40  20
CLARENDON TX               70  91  67  91 /  40  50  50  30
DALHART TX                 60  85  60  86 /   0  40  40  20
GUYMON OK                  67  86  62  85 /   0  60  60  30
HEREFORD TX                67  89  61  88 /  10  30  30  20
LIPSCOMB TX                69  87  65  88 /  40  60  60  30
PAMPA TX                   68  90  66  87 /  40  50  50  30
SHAMROCK TX                71  91  67  92 /  50  50  50  30
WELLINGTON TX              72  91  69  93 /  50  50  50  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

11/10
Hazardous weather outlook, Jun 9, 2:50 PM CST, 1 hour 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT THU JUN 9 2005

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
350 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES EXCEPT THE NORTHWEST AND EXTREME WESTERN TEXAS
PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE. LARGE HAIL...DAMAGING
WINDS AND POSSIBLE TORNADOES CAN BE EXPECTED LATE THIS AFTERNOON
AND THIS EVENING FROM ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A MODERATE RISK FOR SEVERE STORMS ON FRIDAY AFTERNOON AND
EVENING OVER MOST OF THE OKLAHOMA AND TEXAS PANHANDLES MAINLY ALONG
AND EAST OF A HAPPY TO DUMAS TO NEAR KENTON LINE. A SLIGHT RISK OF
SEVERE THUNDERSTORMS ENCOMPASSES THE REMAINDER OF THE PANHANDLES
FRIDAY AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREATS ON
FRIDAY WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND TORNADOS. THERE
IS ALSO A SLIGHT OF RISK OF SEVERE THUNDERSTORMS ON SATURDAY ACROSS
ALL OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES ARE ENCOURAGED TO MONITOR THE LATEST
FORECASTS AND BE READY FOR ACTIVATION DURING THE AFTERNOON AND
EVENING HOURS TODAY...FRIDAY...AND AGAIN SATURDAY.

SCHNEIDER

In the hours before

Special weather statement, Jun 9, 4:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT THU JUN 9 2005

TXZ017-018-092315-
ARMSTRONG TX-RANDALL TX-
529 PM CDT THU JUN 9 2005

...STRONG THUNDERSTORM IN RANDALL COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF PALO DURO
CANYON AT 529 PM CDT...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ARMSTRONG AND RANDALL COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

KRAMAR

The radar

The Amarillo radar (KAMA), 8 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

34 hail, 7 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Potter

When
June 9, 4:30 PM CST
Where
Potter County, 10 mi E of Amarillo
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.633

Hail, Randall

When
June 9, 4:42 PM CST
Where
Randall County, 12 mi ESE of Canyon
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
34.917, -101.717

Reported near Sunday Canyon or just west of the Palo Duro Canyon State Park entrance.

Hail, Randall

When
June 9, 4:48 PM CST
Where
Randall County, 15 mi ESE of Canyon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.900, -101.667

Reported at the Palo Duro Canyon State Park front gate.

Hail, Hutchinson

When
June 9, 4:53 PM CST
Where
Hutchinson County, 10 mi N of Stinnett
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
35.967, -101.450

Hail, Carson

When
June 9, 4:53 PM CST
Where
Carson County, 7 mi NW of Panhandle
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.417, -101.467

Funnel Cloud, Randall

When
June 9, 5:10 PM CST
Where
Randall County, 12 mi SE of Amarillo
Reported by
BROADCAST MEDIA
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

A brief rope funnel was observed on Farm to Market Road 1151 south of Interstate 40.

Hail, Armstrong

When
June 9, 5:10 PM CST
Where
Armstrong County, 10 mi W of Claude
Measured
2.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.117, -101.550

Reported very near the Armstrong county and Randall county line.

Hail, Randall

When
June 9, 5:15 PM CST
Where
Randall County, 5 mi SSW of Amarillo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.133, -101.850

Hail, Carson

When
June 9, 5:15 PM CST
Where
Carson County, 13 mi WNW of Skellytown
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.633, -101.400

Reported just south of the Hutchinson county and Carson county line on State Highway 207.

Hail, Hutchinson

When
June 9, 5:20 PM CST
Where
Hutchinson County, Borger
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.667, -101.383

Hail, Hutchinson

When
June 9, 5:20 PM CST
Where
Hutchinson County, Borger
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.667, -101.383

Hail, Hutchinson

When
June 9, 5:20 PM CST
Where
Hutchinson County, 2 mi S of Borger
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.633, -101.383

Reported at Farm to Market Road 1551 and Farm to Market Road 207.

Hail, Hutchinson

When
June 9, 5:21 PM CST
Where
Hutchinson County, Borger
Measured
2.75 in hail
Property damage
$96,000
Reported by
AMATEUR RADIO
Coordinates
35.667, -101.383

Numerous windows and skylights broken along with many roofs damaged in the city of Borger.

Hail, Hutchinson

When
June 9, 5:22 PM CST
Where
Hutchinson County, 2 mi S of Borger
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.633, -101.383

Hail, Carson

When
June 9, 5:22 PM CST
Where
Carson County, 2 mi N of Pantex
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.367, -101.567

Hail, Hutchinson

When
June 9, 5:25 PM CST
Where
Hutchinson County, 2 mi N of Borger
Measured
1.75 in hail
Property damage
$29,000
Reported by
AMATEUR RADIO
Coordinates
35.700, -101.383

Report of broken windows and skylights along with roof damage.

Hail, Carson

When
June 9, 5:27 PM CST
Where
Carson County, 2 mi W of Panhandle
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.350, -101.417

Hail, Hutchinson

When
June 9, 5:28 PM CST
Where
Hutchinson County, Borger
Measured
1.5 in hail
Property damage
$16,000
Reported by
OFFICIAL NWS OBS.
Coordinates
35.667, -101.383

One home reported to have broken windows and tree limbs which were three inches in diameter were broken.

Thunderstorm Wind, Hutchinson

When
June 9, 5:28 PM CST
Where
Hutchinson County, Borger
Measured
59 kt (68 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
35.667, -101.383

Hail, Hutchinson

When
June 9, 5:30 PM CST
Where
Hutchinson County, 2 mi N of Borger
Measured
2 in hail
Property damage
$29,000
Reported by
AMATEUR RADIO
Coordinates
35.700, -101.383

Several homes with broken windows and skylights along with some roof damage.

Hail, Hutchinson

When
June 9, 5:30 PM CST
Where
Hutchinson County, 12 mi NE of Borger
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.783, -101.233

Hail, Carson

When
June 9, 5:34 PM CST
Where
Carson County, Panhandle
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.350, -101.383

Hail, Carson

When
June 9, 5:36 PM CST
Where
Carson County, 1 mi W of Panhandle
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.350, -101.400

Hail, Carson

When
June 9, 5:45 PM CST
Where
Carson County, 2 mi NE of Pantex
Measured
2.5 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.350, -101.533

Hail, Armstrong

When
June 9, 5:54 PM CST
Where
Armstrong County, 5 mi E of Claude
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.117, -101.283

Hail, Armstrong

When
June 9, 5:57 PM CST
Where
Armstrong County, Claude
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.117, -101.367

Hail, Armstrong

When
June 9, 5:58 PM CST
Where
Armstrong County, Claude
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.117, -101.367

Hail, Armstrong

When
June 9, 6:01 PM CST
Where
Armstrong County, Claude
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.117, -101.367

Tornado, Carson

When
June 9, 6:02 PM CST to 6:05 PM CST
Where
Carson County, 10 mi SW of White Deer
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
35.333, -101.317

Tornado verified by storm chaser video. Very small and brief tornado which occurred over open country. The path length and path width were estimated and no damage or injuries were reported.

Hail, Armstrong

When
June 9, 6:08 PM CST
Where
Armstrong County, Claude
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.117, -101.367

Hail, Armstrong

When
June 9, 6:15 PM CST
Where
Armstrong County, 2 mi W of Goodnight
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.033, -101.233

Hail, Carson

When
June 9, 6:20 PM CST
Where
Carson County, White Deer
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.433, -101.183

Hail, Ochiltree

When
June 9, 6:30 PM CST
Where
Ochiltree County, Farnsworth
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
36.283, -100.967

Thunderstorm Wind, Gray

When
June 9, 6:45 PM CST
Where
Gray County, 15 mi SSW of Lefors
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
35.233, -100.917

Barn roof reported blown off by the high winds.

Hail, Carson

When
June 9, 6:47 PM CST
Where
Carson County, 15 mi S of White Deer
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.217, -101.183

Reported at Farm to Market Road 294 and County Road 1.

Thunderstorm Wind, Gray

When
June 9, 6:50 PM CST
Where
Gray County, 15 mi E of Pampa
Measured
52 kt (60 mph) estimated gust
Property damage
$13,000
Reported by
AMATEUR RADIO
Coordinates
35.533, -100.700

Power lines and several tree limbs were reportedly blown down by the high winds. Also...the roof of a barn was completely blown off. No injuries were reported.

Thunderstorm Wind, Gray

When
June 9, 7:05 PM CST
Where
Gray County, 5 mi E of Kings Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
35.483, -100.983

The roof of a building was completely blown off.

Thunderstorm Wind, Gray

When
June 9, 7:09 PM CST
Where
Gray County, 3 mi W of Lefors
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.433, -100.867

Several large tree limbs broken due to the high winds.

Hail, Roberts

When
June 9, 7:15 PM CST
Where
Roberts County, 15 mi NW of Miami
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.850, -100.817

Hail, Donley

When
June 9, 7:21 PM CST
Where
Donley County, 4 mi NE of Clarendon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.967, -100.850

Thunderstorm Wind, Carson

When
June 9, 7:25 PM CST
Where
Carson County, Skellytown
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
35.567, -101.183

Several power lines reportedly blown down.

Tornado, Donley

When
June 9, 7:30 PM CST to 7:34 PM CST
Where
Donley County, 1 mi NNE of Clarendon
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
34.950, -100.900

Rope tornado verified by broadcast media video. Several power lines were knocked down...but otherwise no other damage and no injuries. The tornado occurred over open country and the path length and path width were estimated.

Tornado, Donley

When
June 9, 7:47 PM CST to 7:50 PM CST
Where
Donley County, 6 mi ENE of Clarendon
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
34.967, -100.800

Small tornado verified by broadcast media video. The tornado occurred over open country and no damage or injuries were reported. The tornado path length and path width were estimated.

Hail, Gray

When
June 9, 8:05 PM CST
Where
Gray County, 22 mi SW of Lefors
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.100

Thunderstorm Wind, Wheeler

When
June 9, 8:17 PM CST
Where
Wheeler County, Allison
Measured
61 kt (70 mph) estimated gust
Property damage
$29,000
Reported by
GENERAL PUBLIC
Coordinates
35.600, -100.100

A tree was reportedly blown over onto a cafe and the windows were broken along with roof damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459303, 5459304, 5459305, 5459306, 5459307, 5459308, 5459309, 5459310, 5459311, 5459312, 5459313, 5459314, 5459315, 5459316, 5459317, 5459382, 5459794, 5459795, 5459796, 5459797, 5459798, 5459799, 5459800, 5459801, 5459802, 5459803, 5459804, 5459805, 5459806, 5459807, 5459808, 5459809, 5459810, 5459811, 5459812, 5459813, 5459814, 5459815, 5459816, 5459817, and more.